Kentucky, 2015Flash Flood in Kentucky, July 3, 2015
July 3, 2015 · NWS RLX · 1 event in 1 county or zone
A weak low pressure moved up the Ohio River Valley on the 3rd, along a frontal boundary that extended east through northeast Kentucky into centrl West Virginia. Rounds of showers were seen during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak low pressure moved up the Ohio River Valley on the 3rd, along a frontal boundary that extended east through northeast Kentucky into centrl West Virginia.
Rounds of showers were seen during the day. Heavier showers, along with a few embedded thunderstorms, moved east across northeast Kentucky during the evening hours. One rain maximum with rain estimates of 2 to 3 inches fell around Olive Hill. The cooperature observer located near Olive Hill was northeast of town. It missed the heaviest rain. They recorded only 0.87 inches. Another rain maximum was near Grayson. One gauge measure 1.7 inches of rain in less than 3 hours there. Another rain gauge at the Grayson Dam measured a 24 hour total of 2.49 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 2:45 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 2:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT FRI JUL 3 2015
.SYNOPSIS...
LOW PRESSURE MOVES THROUGH AREA TONIGHT...THEN TO OUR EAST ON
INDEPENDENCE DAY. DRIER AIR TRIES TO OOZE SOUTHEAST SATURDAY
AFTERNOON. MID LEVEL DISTURBANCE EASTERN SLOPES SUNDAY-MONDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
BAGGY SFC LOW SLOWLY MOVING THRU KY THIS AFTN. CONVECTION HAS
FIRED AHEAD OF DECAYING MCV CROSSING SW VA. THIS BKN LINE OF
CONVECTION EXTENDS NW INTO SE OH AS OF 18Z. SOME GOOD DUMPERS OVER
KANAWHA VALLEY THE NEXT FEW HRS...WITH AREAS FURTHER N GETTING IN
ON THE ACTION LATE AFTN/EARLY EVE. ONCE THE LOW TRACKS ALONG OH
RIVER THIS EVE...EXPECT BULK OF THE ACTIVITY TO DEPART WITH
IT...LEAVING MUCH LESS COVERAGE OF SHRA/TSRA OVER THE AREA.
STILL...WITH THE UPR TROF YET TO CROSS AND THE SFC BOUNDARY
LINGERING...WAS HESITANT ON LETTING E EXTENT OF THE WATCH GO AT
00Z. AFTER COLLABORATION WITH NEIGHBORS...EXTENDED TO 12Z WHILE
LETTING W PORTION OF THE WATCH EXPIRE ON TIME. IT IS ENTIRELY
POSSIBLY EVEN THE E PART OF THE WATCH CAN BE LET GO BEFORE 12Z.
THINK LOW STRATUS WILL SETTLE IN OVERNIGHT WITH PATCHY AREAS OF
DENSE FOG IN THIS MOIST LOW FLOW ENVIRONMENT. DRIER AIR WILL BE
ADVECTING INTO SE OH NEAR DAWN...BUT WILL BE STUBBORN TO MAKE MUCH
FURTHER SE PROGRESS UNTIL MIDDAY. AS SUCH...HELD THE LOW CLOUDS E
OF THE OH RIVER FOR MUCH OF THE DAY...ESPECIALLY OVER THE
MOUNTAINS...CLOSER TO THE OLD BOUNDARY.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
A COLD FRONT MOVE SOUTH AND STALLS ALONG THE WV/KY BORDER BY 00Z
SUNDAY. THE NAM/ECMWF/GFS/CMC MODELS BRING DRIER AIR AT ALL LEVELS
SUGGESTING CLEARING SKIES SPREADING FROM NORTHWEST TO CENTRAL WV
SATURDAY NIGHT. MODELS ALSO SHOW BOUNDARY LAYER WINDS ABOUT 5 KNOTS
FOR THE SAME TIME PERIOD. THEREFORE...EXPECT MOSTLY CLEAR SKIES
SATURDAY NIGHT EXCEPT FOR SOME LOW STRATUS DEVELOPING AROUND PKB
SOUTH AND EAST TO CRW AND CKB AFTER MIDNIGHT...AND FOG DEVELOPING
ALONG RIVER VALLEYS DURING THE PREDAWN HOURS SUNDAY MORNING. KEPT
CLOUDS AND LOW CHANCE POPS ALONG THE EASTERN MOUNTAINS AS LOW LEVEL
MOISTURE CAN GET TRAPPED OVER THE WESTERN SLOPES AND EXTREME
SOUTHERN SECTIONS WHERE WILL BE CLOSER TO AN OLD FRONTAL BOUNDARY SOUTH
OF THE AREA. ANY PCPN SHOULD BE OUT OF THE AREA BY 12Z SUNDAY.
HOWEVER...THE FRONTAL BOUNDARY MEANDERS SOUTH OF THE AREA SUNDAY
WHILE A SHORT WAVE AT H500 MOVES FROM THE SOUTHWEST. THIS WAVE
WILL BRING CHANCE POPS BACK NORTH ACROSS SOUTHERN WV AND EASTERN
MOUNTAINS THROUGH SUNDAY EVENING. ADDITIONAL MID LEVEL
DISTURBANCES WILL KEEP LOW CHANCES FOR PCPN FURTHER NORTH THROUGH
MONDAY MAINLY DURING THE AFTERNOON HOURS.
WENT WITH A BLEND OF NAM AND SREF FOR TEMPERATURES THROUGH THE
PERIOD. GENERALLY...HIGHS IN THE LOW TO MID 80S LOWLANDS RANGING
INTO THE MID 70S HIGHER ELEVATIONS. LOWS WILL WILL BE IN THE MID
TO LOW 60S...EXCEPT INT HE UPPER 50S OVER THE NORTHEAST MOUNTAINS
AND PORTIONS OF SOUTHEAST OH.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A FRONTAL BOUNDARY MEANDERS SOUTH OF THE AREA MONDAY KEEPING LOW
CHANCE POPS AS WEAK MID LEVEL DISTURBANCES PASSING BY. ANY PCPN
WOULD BE MORE DURING THE AFTERNOON HOURS WITH THE MAXIMUM HEATING.
A RUMBLE OF THUNDER CAN NOT BE RULED OUT EACH AFTERNOON THROUGH
TUESDAY. MODELS SHOW VERY DRY AIR ALOFT WHICH SHOULD HELP TO SUPPRESS
SHOWERS AND STORMS TO BECOME STRONG.
A COLD FRONT APPROACHES FROM THE NORTHWEST WEDNESDAY...CROSSING
WEDNESDAY NIGHT INTO EARLY THURSDAY. CODED HIGH CHANCE POPS WITH
THIS FEATURE MAINLY ACROSS THE SOUTHERN THIRD OF THE AREA FOR
NOW. ANOTHER WEAK HIGH PRESSURE SHOULD DEVELOP BEHIND THE FRONT
THURSDAY INTO THE END OF THE PERIOD.
WENT WITH WPC GUIDANCE FOR TEMPERATURES THROUGH THE PERIOD.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
COVERAGE OF SHRA/TSRA WILL CONTINUE TO INCREASE THIS AFTN WITH
MVFR CIGS/VSBY AND LOCALIZED IFR. TOUGH TO FIGURE OUT WHICH
TERMINALS GET HIT WITH STRONGER CELLS...THUS HELD TEMPO IFR OUT
SAVE FOR FIRST HR IN HTS.
SFC LOW WILL SLOWLY TRACK UP THE OH RIVER THIS EVENING...TAKING
BULK OF THE SHRA/TSRA WITH IT. SO...EXPECT COVERAGE OF PRECIP TO
SIGNIFICANTLY DECREASE BY 06Z...IF NOT SOONER. FRONTAL BOUNDARY
LEFT BEHIND WILL SLOWLY TRACK SE INTO THE MTNS BY 12Z. EXPECT IFR
OR WORSE STRATUS TO SETTLE IN OVER MUCH OF THE AREA WITH MVFR FG
AS WELL. DRIER AIR WILL BE SLOW TO ADVECT IN UNTIL TOMORROW AFTN.
THIS WILL LIKELY KEEP AT MVFR CIGS FOR MOST TAF SITES UNTIL MIDDAY
OR LONGER. EXPECT IFR CIGS TO HOLD AT KBKW THE LONGEST.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
SATURDAY...
FORECAST CONFIDENCE: LOW.
ALTERNATE SCENARIOS: TIMING AND EXTENT OF DOWNPOURS AND STORM
TODAY MAY VARY. SPATIAL EXTENT OF FOG AND STRATUS IN
QUESTION TONIGHT.
AFTER 18Z SATURDAY...IFR EXPECTED IN VALLEY FOG/MOUNTAIN CLOUDS
SATURDAY NIGHT INTO SUNDAY MORNING...MAINLY IN WV. IFR POSSIBLE IN
SHOWERS AND/OR LOW CEILINGS ALONG EASTERN SLOPES SUNDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ015-016-
024>027-033>037.
FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ005>008-
013-014.
OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ083-086-
087.
KY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-
105.
VA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ003-004.
&&
SYNOPSIS...ARJ/30
NEAR TERM...30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...30Hazardous weather outlook, Jul 3, 3:17 AM EST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
417 AM EDT FRI JUL 3 2015
KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-024>027-
033>037-040830-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-
417 AM EDT FRI JUL 3 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF
CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ075-076-084-085-WVZ009>011-017>020-028>032-038>040-046-047-040830-
ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
417 AM EDT FRI JUL 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...AND PORTIONS
OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS CAPABLE OF DOWNPOURS MAY CREATE
LOCALIZED WATER ISSUES INTO TONIGHT. SHOULD CONFIDENCE INCREASE IN
MORE WIDESPREAD CONCERNS A FLASH FLOOD WATCH MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ066-067-040830-
PERRY-MORGAN-
417 AM EDT FRI JUL 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 3, 4:44 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 2 W WARNOCK 38.49N 83.01W
07/03/2015 M0.96 INCH GREENUP KY CO-OP OBSERVER
1 HOUR TOTAL
&&
EVENT NUMBER RLX1501474
MACLocal storm report, Jul 3, 4:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
545 PM EDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HEAVY RAIN ST. ALBANS 38.38N 81.82W
07/03/2015 E0.80 INCH KANAWHA WV PUBLIC
ONE HOUR TOTAL
&&
EVENT NUMBER RLX1501475
MACLocal storm report, Jul 3, 4:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
546 PM EDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 2 W WARNOCK 38.49N 83.01W
07/03/2015 M0.96 INCH GREENUP KY CO-OP OBSERVER
ONE HOUR TOTAL
&&
CORRECTED REMARKS
EVENT NUMBER RLX1501474
MACSpecial weather statement, Jul 3, 5:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT FRI JUL 3 2015
KYZ102-103-032315-
BOYD-CARTER-
619 PM EDT FRI JUL 3 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BOYD AND
CARTER COUNTIES...
AT 613 PM EDT...AN AREA OF NEARLY STATIONARY THUNDERSTORMS WAS NEAR
OLIVE HILL AND GRAYSON...PRODUCING HEAVY RAINFALL OVER THE SAME
LOCATIONS IN SOUTHERN CARTER AND SOUTHERN BOYD COUNTIES.
LOCALIZED FLOODING OF CULVERTS AND ROADSIDE DITCHES ARE POSSIBLE
WITH THE HEAVY RAINFALL FROM THESE STATIONARY THUNDERSTORMS. PONDING
OF WATER ON ROADS AND IN LOW LYING AREAS IS ALSO POSSIBLE UNTIL THE
STORMS DISSIPATE OR EXIT THE REGION.
LAT...LON 3833 8332 3833 8325 3834 8323 3837 8323
3839 8288 3838 8282 3839 8281 3840 8262
3827 8262 3826 8270 3824 8274 3824 8279
3823 8282 3821 8308 3827 8318 3823 8322
3820 8323 3820 8327 3821 8330 3831 8334
TIME...MOT...LOC 2213Z 240DEG 48KT 3838 8285
26Flash Flood, Carter
- When
- July 3, 6:00 PM EST to 8:00 PM EST
- Where
- Carter County, Upper Tygart to 1.75 mi SE of Olive Hill
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 38.300, -83.280
Small runs flowing into Tygarts Creek from the hillsides flooded around Olive Hill. Examples of these small creeks were Mill Branch and Henderson Branch. Urban flash flooding occurred in the town of Olive Hill, closing many streets and flooding a few vehicles. Water was 6 to 12 inches deep in some streets. Water surrounded buildings, causing minor flood damage. Yet, water levels began to recede before serious damage occurred. The main stem of Tygarts Creek did not flood.
Other flooding occurred in the eastern portion of the county. Near Norton Branch, the road along Shanty Branch was impassable. Water covered portions of Route 1654. Damron Branch also overflowed near Grayson.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, July 3 to 6, 20151 death · $70,000 · 3 events
- Hail and Damaging Winds in Kansas, July 3, 2015$425,000 · 2 in hail · 22 events
- Flood and Hail in California, July 3 to 8, 2015$775,000 · 0.88 in hail · 8 events
- Flash Flooding and Damaging Wind in Mississippi, July 3, 2015$275,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Mississippi, July 3 to 4, 2015$66,000 · 1.75 in hail · 12 events
- Damaging Winds in Georgia, July 3, 2015$56,000 · 50 kt wind · 5 events
- Damaging Winds in South Carolina, July 3, 201556 kt wind · 36 events
- Hail and Damaging Winds in Florida, July 3, 2015$31,000 · 1 in hail · 5 events
- Flash Flood and Flood in Indiana, July 3 to 4, 2015$25,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 3 to 4, 2015$11,000 · 1.75 in hail · 10 events
- Flash Flood in Tennessee, July 3, 2015$15,000 · 1 event
- Flash Flooding and Damaging Winds in Texas, July 3, 201565 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575665.